Alert archive / South Dakota / Tornado Warnings in 2003

Tornado Warning 17, NWS Aberdeen, SD

June 24, 2003Day County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 24, 2003, 6:54 PM CDT for Day County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 6:54 PM CDT (23:54 UTC)
Expired
Jun 24, 2003, 7:30 PM CDT
In force
36 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Day County, SD

The radar

The Aberdeen radar (KABR), 47 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.9 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WFUS53 KABR 242354
TORABR
SDC037-250030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  DAY COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 730 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTH OF
  PIERPONT...OR ABOUT 12 MILES EAST OF GROTON...MOVING NORTHEAST AT
  30 MPH.

* THE TORNADO WILL BE NEAR...
  PIERPONT AROUND 705 PM CDT

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE WARNED AREA.

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4543 9794 4538 9783 4559 9753 4559 9781

$$
MARSILI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 24, 3:07 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 24, 3:07 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN SD
307 PM CDT TUE JUN 24 2003

.SHORT TERM...TONIGHT THROUGH THURSDAY...
FORECAST CHALLENGES ARE TEMPS...DEWPOINTS...WINDS...FLOODING
POTENTIAL...AND ISOLATED SEVERE WEATHER POTENTIAL.

THAT SAID...THINKING WILL ADD A FEW MORE COUNTIES TO FLOOD WATCH
GIVEN 88D TOTALS...RAINFALL REPORTS AND LATEST FLASH FLOOD GUIDANCE.

GOOD CAA AND DRYING POISED TO OVERTAKE NW CORNER OF CORSON COUNTY
LATE THIS EVENING...AND IS EXPECTED TO COMPLETE ITS ROUNDS OVER SE
CORNER OF CWA BY 18Z ON WEDNESDAY. BREEZY NORTH WINDS THROUGH THE
DURATION OF THIS SHORT TERM...TOO. MODELS PULL TOGETHER RECIPE FOR
MCS TONIGHT...GIVEN SHEAR AND THERMAL ENVIRONMENT TO WORK WITH.
EXPECTING THE REALLY GOOD STORMS TO GET GOING SOUTH AND A LITTLE
WEST OF CWA AND THEN ADVECT NE INTO CWA AS PER 12Z ETA CORFIDI
VECTORS. COLD FRONT PRESENTLY JUST SOUTH OF KABR...AND DRAPED FROM
JUST SOUTH OF KPIR TO JUST SOUTH OF K8D3...IS EXPECTED TO INCH A BIT
FURTHER NORTH TONIGHT BEFORE UPPER LOW SWEEPS IT SOUTHEAST AND AWAY
FROM CWA ON WEDNESDAY. PWATS ON THE ORDER OF 1.5 TO 2.0 WITH SOME
AREAS POSSIBLY EVEN HIGHER WILL SPELL TROUBLE FOR AREAS THAT HAVE
ALREADY RECIEVED 3 TO 5 INCHES OR MORE IN THE LAST 3 DAYS.

THURSDAY CONCERN IS AGAIN WHETHER OR NOT ENOUGH MOISTURE IS
AVAILABLE TO GENERATE ISLD SHOWERS. BEST BET FOR THE SHOWERS IS
APPEARING TO BE OVER WESTERN CWA WHERE BETTER 850 TO 500 LAPSE RATES
ARE EXPECTED. NEUTRAL TO WEAK WAA EXPECTED TO KICK IN AGAIN LATE ON
THURSDAY...NOSING INTO ONLY THE WESTERN MOST PORTION OF CWA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
OVERALL PATTERN REMAINS UNSETTLED.  MODELS PERFORMING WELL.
SHORTWAVE RIDGE HAS EMBEDDED VORT MAXES ROTATING THROUGH THE
SOUTHERN TRACK AND INTO THE CENTRAL ROCKIES.  EXPECT TEMPS TO
REBOUND WITH WARMING TREND THIS WEEKEND UNDER SHORTWAVE RIDGE.
EXPECT DRY CONDITIONS FOR MOST OF THE EXTENDED PERIOD.  MAY NEED TO
ADJUST POPS LATER AS SHORTWAVE TIMING BECOMES BETTER DEFINED.  NEXT
SYSTEM PUNCHING OVER DIRTY RIDGE WILL COOL TEMPS AND MOISTEN
ATMOSPHERE FOR A RETURN OF PRECIP BY LATE MONDAY AND TUESDAY.
ADJUSTED GRIDS TO SHOW POP POTENTIAL IN THE OUT PERIODS.  MCNULTY

.ABR...FLOOD WATCH FOR ERN CWA THROUGH LATE WEDNESDAY MORNING.

DORN/MCNULTY
Hazardous weather outlook, Jun 24, 5:31 AM CDT, 13 hours 23 minutes before
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-251030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
531 AM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...
NORTH CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS
BIG STONE AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP LATER THIS AFTERNOON AND
REMAIN THROUGH THE OVERNIGHT HOURS. SOME OF THE THUNDERSTORMS MAY
BECOME SEVERE...AND VERY HEAVY RAINFALL IS POSSIBLE. A FLOOD WATCH
IS IN EFFECT THROUGH WEDNESDAY MORNING FOR SECTIONS OF NORTHEAST
SOUTH DAKOTA...AS WELL AS BIG STONE AND TRAVERSE COUNTIES IN
MINNESOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THOUGH MONDAY
THERE MAY BE SOME LINGERING THUNDERSTORMS ACROSS NORTHEAST SOUTH
DAKOTA WEDNESDAY MORNING...HOWEVER NO SEVERE WEATHER IS ANTICIPATED.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT...MAINLY
SOUTH AND EAST OF A LINE FROM SISSETON TO ABERDEEN TO PIERRE.

HINTZ

In the hours before

Local storm report, Jun 24, 1:23 PM CDT, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
123 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    5 SW TINTAH               MN   .75 INCH HAIL
06/24/03   TRAVERSE

0245 AM    4 NE GROTON               SD   WIND DAMAGE
06/24/03   BROWN                          6 TO 8 INCH TREE BRANCHES
                                          KNOCKED DOWN REPORTED BY
                                          PUBLIC.

0300 AM    2 N SHELBY                SD   .75 INCH HAIL
06/24/03   BUFFALO

0315 AM    17 SW HIGHMORE            SD   60 MPH TSTORM WIND GUST
06/24/03   HYDE

0420 AM    WAUBAY                    SD   .88 INCH HAIL
06/24/03   DAY

NDM
Local storm report, Jun 24, 4:17 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
417 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    1 W CLINTON               MN   1.75 INCH HAIL
06/24/03   BIG STONE                      REPORTED BY THE PUBLIC

0330 PM    1 S SUMMIT                SD   1.00 INCH HAIL
06/24/03   GRANT                          REPORTED BY THE PUBLIC

0335 PM    SUMMIT                    SD   1.00 INCH HAIL
06/24/03   ROBERTS                        REPORTED BY THE PUBLIC

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:38 PM CDTSevere Thunderstorm WarningABRDay, Roberts67 min
Jun 23, 7:47 PM CDTTornado WarningABRDay, Grant, Roberts28 min
Jun 23, 8:16 PM CDTTornado WarningABRGrant, Roberts44 min
Jun 24, 2:28 AM CDTSevere Thunderstorm WarningABRBrown, Day32 min
Jun 24, 2:42 AM CDTSevere Thunderstorm WarningABRBuffalo48 min
Jun 24, 2:59 AM CDTSevere Thunderstorm WarningABRHand, Hyde61 min
Jun 24, 4:25 AM CDTSevere Thunderstorm WarningABRDay, Roberts35 min
Jun 24, 3:30 PM CDTSevere Thunderstorm WarningABRGrant, Roberts45 min
Jun 24, 6:42 PM CDTSevere Thunderstorm WarningABRDay33 min

Nearby

Tornado Warnings in South Dakota, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.